Texas, 2020

Hail and Damaging Wind in Texas, August 1, 2020

August 1, 2020 · NWS LUB · 2 events in 2 counties and zones

Very warm temperatures and surface convergence along the edge of the caprock allowed for isolated thunderstorms to develop and move southward across the southern Rolling Plains. Ample instability upwards of 1500 J/kg were able to produce vigorous updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very warm temperatures and surface convergence along the edge of the caprock allowed for isolated thunderstorms to develop and move southward across the southern Rolling Plains. Ample instability upwards of 1500 J/kg were able to produce vigorous updrafts. One of these storms became severe as it moved over Lake Alan Henry (Garza County) producing a wind gust to 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 1, 1:11 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 1, 1:11 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
211 PM CDT Sat Aug 1 2020

.SHORT TERM...
Persistent northerly flow will continue for the next 24 hours.  WV
Imagery shows the leading edge of a jet max entering the region with
the favorable left front quadrant over the eastern half of the CWFA.
 Surface analysis shows a pooling of higher theta-e air from LBB-PVW
eastward and this is where we have seen a cumulus field expand and
intensify.  While bulk shear values have increased over the past few
days, forecast soundings do show some challenges for free
convection.  Still, it is possible that some storms could realize
upward of 1500J/kg of CAPE with ~0.1 NCAPE.  Surface wind fields
remain quite light and so there is little surface based forcing.
Presently, with several degrees of heating remaining, chances are
pretty good that we'll see a few storms pop up later this afternoon
despite the models almost universally keeping the area dry. Activity
should wane after the loss of daytime heating.  Then, the focus
shifts further west as storms, which initially should form across
the Raton Mesa and adjacent portions of the Sangre de Cristo range.
These storms look to remain across the Pecos Valley well west of the
CWFA though, as we've seen for several days, there is a chance that
some of the activity could bleed over the state line.  However, the
bulk of the activity should remain well west of the area.  On
Sunday, winds should become more southerly focused in the
climatological 10-15 mph range.  At present, it appears that the day
should remain mostly dry until a Panhandle MCS moves into the
region.

.LONG TERM...
Upper ridge to flatten by mid week as significant shortwave trough
moves from British Columbia Monday into the Upper Midwest by
Thursday. Although convection should decrease in coverage later in
week, likely to still see some monsoonal moisture working around the
northwest side of the ridge...keeping some pops in our northern and
northwestern zones, however even this activity will likely diminish
in coverage as ridge becomes more dominant. Temperatures will
definitely be on the upswing. Upper 90s to 102 will be common in the
Tuesday through Friday time frame. Heights are forecast to rise into
next weekend with 500 mb heights reaching 595 dm next Saturday thus
Pops to decrease further.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/26
Hazardous weather outlook, Aug 1, 3:26 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
426 AM CDT Sat Aug 1 2020

TXZ021>044-020930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
426 AM CDT Sat Aug 1 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon across the Southern South and Rolling Plains. Brief heavy
rain and strong downdraft winds to 60 mph will be possible with any
storm that develops.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered strong to severe thunderstorms are possible Sunday late
Sunday into early Monday for areas mainly on the Caprock.

The radar

The Lubbock radar (KLBB), 95 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Garza

When
August 1, 3:13 PM CST
Where
Garza County, 8.85 mi ENE of Justiceburg
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.077, -101.058

A Texas Tech University West Texas mesonet site near Lake Alan Henry measured a wind gust to 58 mph.

Hail, Dickens

When
August 1, 3:18 PM CST
Where
Dickens County, 1 mi W of Spur
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.480, -100.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904712, 904713.